Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 134, NWS Mobile, AL

June 14, 20234 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 14, 2023, 5:57 PM CDT for 4 counties in Alabama. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2023, 5:57 PM CDT (22:57 UTC)
Expired
Jun 14, 2023, 6:45 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 80 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:18 PM CDTTSTM WND DMG2 Sse Clearview, ALNumerous reports of widespread tree and power line damage from from River Falls up through Dozier between the hours of 6-7pm. EM and 911 center reports. Time using radar.
Jun 14, 6:18 PM CDTTSTM WND DMG2 Sse Clearview, ALNumerous reports of widespread tree and power line damage from from River Falls up through Dozier between the hours of 6-7pm. EM and 911 center reports. Time using radar.
Jun 14, 6:18 PM CDTTSTM WND DMG2 Sse Clearview, ALNumerous reports of widespread tree and power line damage from from River Falls up through Dozier between the hours of 6-7pm. EM and 911 center reports. Time using radar.
Jun 14, 6:26 PM CDTTSTM WND DMG1 Se River Falls, AL911 call center reports numerous trees down around the River Falls area and other surrounding locations. Time using radar.
Jun 14, 6:26 PM CDTTSTM WND DMG1 Se River Falls, AL911 call center reports numerous trees down around the River Falls area and other surrounding locations. Time using radar.
Jun 14, 6:26 PM CDTTSTM WND DMG1 Se River Falls, AL911 call center reports numerous trees down around the River Falls area and other surrounding locations. Time using radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS54 KMOB 142257
SVRMOB
ALC013-035-039-041-142345-
/O.NEW.KMOB.SV.W.0134.230614T2257Z-230614T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
557 PM CDT Wed Jun 14 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in south central Alabama...
  Crenshaw County in south central Alabama...
  East central Conecuh County in south central Alabama...
  Northern Covington County in south central Alabama...

* Until 645 PM CDT.

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles northwest of Ansley to Goshen to 8 miles
  northwest of Dozier to 7 miles northeast of Evergreen, moving
  southeast at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Andalusia, Opp, Luverne, Brantley, McKenzie, River Falls, Red
  Level, Rutledge, Dozier, Heath, Gantt, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3153 8620 3124 8619 3125 8669 3149 8680
      3167 8652 3182 8624 3189 8617 3179 8620
      3179 8615 3166 8615 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 2256Z 311DEG 52KT 3193 8617 3173 8615 3158 8647 3154
8690

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:43 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 14, 4:43 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
443 PM CDT Wed Jun 14 2023

...New UPDATE...

.UPDATE...

Issued at 439 PM CDT Wed Jun 14 2023

Severe thunderstorm watch #296 has been issued until 10 pm this
evening for all land zones and for bays/sounds. Zone and marine
forecast products updated to include watch headline. /10

&&

.PREV DISCUSSION... /issued 348 PM CDT Wed Jun 14 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tonight)
Issued at 346 PM CDT Wed Jun 14 2023

The first round of severe weather that we were expecting has been
just outside of our forecast area (to the north and east of our
area) where damaging winds, tornadoes and very large hail have all
occurred. Although this first round has largely missed our area, we
are still looking at the high potential for an additional round to
move in from the northwest and affect at least a portion of the area
this evening into the early overnight hours.

For this evening through tonight, a stronger shortwave is
expected to move into our area from the northwest tonight, bringing
a higher severe threat (at least over the northern half of our
forecast area) this evening and possibly lingering into the early,
predawn hours of Thursday morning. A developing MCS over northern
LA, southern AR into western MS is progged by high-res model
guidance to drop east southeast across MS and AL this evening. A PDS
Severe Thunderstorm watch has been issued just to the west of our
CWA, and will likely be extended east across at least a portion of
our area (mainly portions of southeast MS and southern AL) later
this evening.

Dewpoints will remain generally in the 70s through the evening
hours, and even though we will be losing peak instability, other
severe parameters will remain robust and severe weather should
continue well into the evening. MLCAPE values initially continue to
range from 3500-4000j/kg but gradually lowering (from north to south
across the area) by late evening (only being confined along the
immediate coast by midnight into the early predawn morning hours.
Mid level lapse rates also initially remain steep during the early to
mid evening, around 7.5c/km. As such, damaging thunderstorm wind
gusts, possibly in the 80 to 100 mph range, could occur with some of
the storms, along with hail up to at least 3.0 inches in diameter. A
few tornadoes could be possible as well. So, in summary, a
significant severe threat will exist across much of our area this
evening into the early predawn hours Thursday.

A brief lull in the convection late tonight going into early
Thursday morning, but more severe storms are expected on Thursday as
well and will be discussed below in the short term period. With the
likely potential of clusters of storms moving across many of the
same areas over the next 24 hours or so, a Flood Watch is also in
effect for portions of southeast MS, south AL and the western FL
panhandle, with potential for 2 to 4 inches of rain with pockets of
rainfall possibly in excess of 6 inches through Thursday evening.

Lows tonight in the upper 60s to middle 70s. Highs Thursday in the
mid and upper 80s. /12

SHORT TERM...
(Thursday through Saturday night)
Issued at 346 PM CDT Wed Jun 14 2023

A persistent and atypically active southern stream for June opens up
the short term period with the central Gulf coast remaining
positioned within the most productive zone for convection at the
base of a long-wave upper trof over the eastern US and the northeast
edge of an upper ridge over the southern Gulf. Within, the flow
aloft, a series of mid-level impulses will track east-southeast
bringing a contribution of enhanced forcing/ascent from aloft which
operates on a moist and unstable environment. Considering this, the
next in the series of impulses is expected to be advancing east
southeast from the Lower MS River Valley Thursday morning and
tracking across central MS/central AL during the course of the day
Thursday. This occurs to the south of a quasi-stationary surface
front draped east to west across central AL/central MS. To the south
of the boundary, not surprising is the fact forecasters anticipate
seeing a potent environment as far as instability is concerned with
most unstable convective energy (MUCape) ranging 2500-3500 J/KG.
PWATs look to be ~1.80" on average which would stand between 1 and 2
standard deviations above the climatological means for June 15th. 0-
6KM Bulk Shear magnitudes look to remain above 40 knots. Considering
this and degree of moisture, instability and lift, potential for
severe weather lingers into Thursday. The challenge is timing. With
uncertainties in the higher resolution convective allowing models
(CAMs) will lean to the camp of the 14.12Z high resolution
ensembles on this which shows an increase in storm coverage over
the interior most noticably Thursday afternoon and a subsequent
increase in severe weather threat shifting southward with a
complex of storms dropping south southeast toward the coast by mid
to late afternoon. Storms progged to move offshore during the
evening bringing potential high impacts to marine safety.

At this time, the potential exists for all modes of severe weather.
Concern exists for damaging winds in excess of 60 mph with bowing
segments along with some tornado potential given enough low level
curvature in hodographs (0-1 km SRH between 150-250 m2/s2) will
exist across the southern half of our CWA Thursday afternoon.
Instability and shear profiles will be more than supportive of large
hail with the most intense convective updrafts Thursday.

Another concern remains the potential of excessive rain as storms
will be very efficient in high rainfall rates which could lead to
rapid runoff and potential flooding problems. Will see how the
antecedent soil moisture conditions charge from near term storms,
but appears the best threat remains over the northeast half of the
local area where a flash flood watch will remain in effect through
Thursday night.

Closing out the work week and entering the first half of the
weekend, the unsettled weather pattern appears to hold with a series
of upper level impulses bringing convective systems southeast across
the area. Some of the storms could be severe.
Outside of the storm threat, we could be dealing with heat problems.
Gridded values indicate values exceed to or exceeding 108 (heat
advisory criteria) over portions of interior southeast MS Friday and
Saturday.

The risk of dangerous to potentially deadly rip currents is HIGH
through Saturday night. /10

LONG TERM...
(Sunday through Wednesday)
Issued at 346 PM CDT Wed Jun 14 2023

The active pattern persists with several waves of storms expected
through next week.

An upper level ridge over the central CONUS gets nudged further east
into the Midwest as another potent shortwave dives into the Plains
with a trough encompasses the East Coast. The ridge breaks down as
it moves east and the flow flattens out locally late in the weekend.
The shortwave quickly pivots across the Midwest and drops into the
Southeast early next week as ridging builds into the central CONUS
once again. Multiple rounds of storms are expected to impact the
region, but timing will remain uncertain until we get closer in
time. That said, more MCSs will slide into the region from the
northwest throughout the period (through at least early next week)
and will bring the threat for severe storms and the potential for
flash flooding with each round.

Beach Note: HIGH risk for rip currents persists at local beaches
through Sunday. The RCMOS (Rip Current MOS) probabilities indicate
that the HIGH risk will likely extend into at least next
Tuesday. 07/mb

MARINE...
Issued at 346 PM CDT Wed Jun 14 2023

Some impacts to small craft over the next few days as a moderate
southwesterly wind will prevail over the marine area through
Thursday. Small craft should exercise caution as winds in the 15
to 20 knot range will are expected. A brief period of light to
moderate offshore flow may develop on Friday as a cold front may
drift just off the coast, but this should be short lived as a
lighter onshore flow is generally expected for later in the week
and into the weekend. Strong gusty winds in thunderstorms could
continue to create hazards for small craft through most of the
forecast period, however. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  72  92  73  91  75  92 /  30  70  40  60  40  60  20  40
Pensacola   76  89  75  89  75  88  78  89 /  50  60  60  70  40  70  30  50
Destin      78  89  76  89  76  88  79  89 /  50  60  60  70  40  60  40  50
Evergreen   69  89  68  90  69  90  71  91 /  80  80  50  70  50  60  30  60
Waynesboro  68  86  68  89  69  91  72  93 /  70  80  50  60  40  50  30  50
Camden      66  84  66  86  67  90  69  90 /  90  90  50  60  50  50  30  60
Crestview   71  89  70  92  70  91  72  92 /  50  80  60  70  40  70  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday evening for ALZ051>060-262.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch through Thursday evening for FLZ201-203-205.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch through Thursday evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 14, 12:45 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
1245 PM CDT Wed Jun 14 2023

ALZ054>060-141845-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-
Crenshaw AL-
1245 PM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of Butler, northeastern
Monroe, Crenshaw, eastern Escambia, southeastern Wilcox, eastern
Conecuh and Covington Counties through 145 PM CDT...

At 1243 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Rutledge, or 12 miles west
of Luverne, moving northeast at 35 mph. Other strong storms are
developing just to the west and southwest of this storm.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Greenville, Opp, Evergreen, Luverne, Georgiana, Brantley,
McKenzie, River Falls, Red Level, Rutledge, Dozier, Heath, Gantt,
Glenwood, Pine Apple, Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8616 3153 8620 3124 8619 3102 8696
      3197 8701 3199 8686 3196 8686 3196 8641
      3205 8640 3205 8630 3197 8630 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1743Z 247DEG 31KT 3165 8646

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 14, 4:33 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Wed Jun 14 2023

ALZ051-142215-
Choctaw AL-
433 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 515 PM CDT...

At 433 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Kinterbish, or 10 miles southeast of Cuba,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3220 8801 3222 8841 3231 8840
TIME...MOT...LOC 2133Z 267DEG 26KT 3231 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 14, 4:38 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
438 PM CDT Wed Jun 14 2023

ALZ051-142215-
Choctaw AL-
438 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 515 PM CDT...

At 438 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Lisman, or 7 miles west of
Butler, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler and Lisman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8808 3207 8810 3205 8812
      3201 8811 3202 8846 3216 8844 3219 8801
TIME...MOT...LOC 2138Z 268DEG 32KT 3209 8835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 14, 5:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 PM CDT Wed Jun 14 2023

ALZ055>058-060-142330-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
546 PM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of southern Butler,
northeastern Monroe, southwestern Crenshaw, northeastern Conecuh and
northern Covington Counties through 630 PM CDT...

At 546 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Georgiana to 4 miles south of Vredenburgh. Movement was southeast at
45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Peterman, Georgiana, McKenzie, Beatrice and Dozier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

&&

LAT...LON 3142 8633 3147 8737 3178 8746 3179 8689
      3147 8619 3145 8619
TIME...MOT...LOC 2246Z 298DEG 38KT 3168 8665 3176 8731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:18 AM CDTFlood WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more43 hr
Jun 14, 12:45 PM CDTSpecial Weather StatementMOBButler, Covington, Crenshaw60 min
Jun 14, 4:33 PM CDTSpecial Weather StatementMOBChoctaw42 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningMOBWilcox38 min
Jun 14, 4:38 PM CDTSpecial Weather StatementMOBChoctaw37 min
Jun 14, 4:51 PM CDTSevere Thunderstorm WarningMOBChoctaw24 min
Jun 14, 5:01 PM CDTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox44 min
Jun 14, 5:08 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox37 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw, Monroe, Wilcox45 min
Jun 14, 5:19 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke26 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox31 min
Jun 14, 5:46 PM CDTSpecial Weather StatementMOBMonroe44 min
Jun 14, 6:02 PM CDTSevere Thunderstorm WarningMOBConecuh28 min
Jun 14, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBCovington25 min
Jun 14, 6:29 PM CDTSpecial Weather StatementMOBWashington31 min
Jun 14, 6:56 PM CDTSpecial Weather StatementMOBCovington, Escambia64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.